Wisconsin, 2016Damaging Wind in Wisconsin, May 1, 2016
May 1, 2016 · NWS ARX · 1 event in 1 county or zone
A line of thunderstorms produced occasional wind gusts of 45 to 60 mph over parts of western and southwest Wisconsin during the morning hours of May 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced occasional wind gusts of 45 to 60 mph over parts of western and southwest Wisconsin during the morning hours of May 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 1, 5:50 AM CST, 25 minutes earlier.
Area forecast discussion, May 1, 5:50 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
650 AM CDT SUN MAY 1 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 328 AM CDT SUN MAY 1 2016
CHALLENGES TODAY/TONIGHT INCLUDE TIMING AND COVERAGE OF LINGERING
SHOWERS AND ASSOCIATED TEMPERATURE TRENDS. 01.00Z GFS/NAM/ECMWF
ARE A BIT TOO ROBUST WITH QPF FOR THE REST OF TODAY...SO WILL
FOLLOW LATEST RAP/HRRR THROUGH 00Z TONIGHT FOR PRECIP...FOLLOWED
BY A MODEL BLEND.
01.08Z ANALYSIS SHOWS AN ELONGATED SURFACE TROUGH FROM CENTRAL
MISSOURI TO CENTRAL INDIANA WITH A TIGHT PRESSURE GRADIENT AND
DRIER NORTHEASTERLY FLOW ACROSS THE FORECAST AREA. LINGERING
SHOWER ACTIVITY EARLY THIS MORNING ALONG DEFORMATION AXIS FROM
AUSTIN MN TO NECEDAH WI WILL DISSIPATE OVER THE NEXT SEVERAL HOURS
AS FRONTOGENESIS WEAKENS AND SHIFTS SOUTH. WILL MAINTAIN SLIGHT
CHANCE POPS FOR MUCH OF THE AREA THIS MORNING. AS SURFACE LOW
LIFTS NORTHEASTWARD THIS AFTERNOON...A TRAILING INVERTED TROUGH
COMBINED WITH SOME 700 HPA FRONTOGENESIS WILL BRING A BETTER
CHANCE FOR ONE LAST ROUND OF SHOWERS ACROSS THE SOUTHERN TIER
COUNTIES. OTHERWISE...POPS DECREASE FROM NORTH TO SOUTH THIS
AFTERNOON AS THE OVERALL SYSTEM MOVES INTO THE SOUTHERN GREAT
LAKES. EXPECT MOSTLY CLOUDY SKIES REGION WIDE TODAY...WITH
TEMPERATURES FROM NEAR 50 ACROSS THE SOUTH TO THE UPPER 50S NORTH
OF I-90.
DRY CONDITIONS WILL RETURN BY MID-TO LATE EVENING WITH CLEARING
FROM NORTHWEST TO SOUTHEAST OVERNIGHT. LOWS WILL DROP INTO THE
UPPER 30S TO LOWER 40S.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 328 AM CDT SUN MAY 1 2016
CANADIAN SHORT-WAVE DROPS SOUTH ACROSS THE UPPER MIDWEST ON
MONDAY...BUT BEST UPPER LEVEL FORCING IS FARTHER WEST ACROSS THE
DAKOTAS. DEEP LAYER SHEAR IS ACTUALLY VERY WEAK WITH SURFACE HIGH
PRESSURE BUILDING ACROSS THE FORECAST AREA. LIKELY TO BE SOME
AFTERNOON THERMAL CU THAT COULD RESULT IN SOME ISOLATED
SHOWERS...BUT WILL KEEP FORECAST DRY AT THIS TIME. OTHERWISE...
EXPECT TEMPERATURES TO RISE INTO THE LOWER TO MID 60S WITH LIGHT
NORTHERLY WINDS.
TUESDAY APPEARS TO BE THE WARMEST DAY OF THE UPCOMING WORK WEEK
AS 925 HPA TEMPERATURES SOAR TO BETWEEN +13 AND +16 CELSIUS BY 00Z
WEDNESDAY. WHEN COMBINED WITH A WELL MIXED BOUNDARY LAYER TO AT
LEAST 800 HPA...EXPECT AFTERNOON HIGHS AROUND 70 DEGREES. WESTERLY
WINDS WILL ALSO BE BREEZY TO LOCALLY WINDY DEPENDING ON WHICH
MODEL SOLUTION VERIFIES. TOP OF THE AFTERNOON BOUNDARY LAYER ON
THE GFS SHOWS 30 KTS...WHEREAS THE NAM IS CLOSER TO 40 KTS. AS A
RESULT...INCREASED WINDS A BIT WITH GUSTS TO AT LEAST 30 MPH...
POSSIBLY UP TO 40 MPH. A COLD FRONT WILL DROP SOUTH ACROSS THE
AREA LATE TUESDAY AFTERNOON/EVENING...BRINGING A CHANCE FOR
SHOWERS/ISOLATED THUNDER GIVEN ELEVATED CAPE FROM 100 TO 300
J/KG.
WEDNESDAY THROUGH FRIDAY...AN OMEGA BLOCKING PATTERN SETS-UP
ACROSS THE CONUS...PROGRESSING SLOWLY EASTWARD EACH DAY. THE
HIGHLY AMPLIFIED 500 HPA RIDGE MOVES OUT OF THE ROCKIES ON
THURSDAY AND INTO THE GREAT PLAINS BY FRIDAY. AT THE SURFACE...
BROAD HIGH PRESSURE WILL CONTROL THE REGIONAL WEATHER PATTERN. A
LOT OF WORDS TO SAY DRY CONDITIONS WILL PREVAIL WITH PARTLY TO
MOSTLY SUNNY SKIES. A GRADUAL WARMING TREND WILL OCCUR WITH HIGHS
RIGHT AROUND NORMAL FOR EARLY MAY. MEDIUM RANGE MODELS DIVERGE FOR
SATURDAY WITH THE ECMWF SHOWING A SHORT-WAVE TOPPING THE RIDGE AND
PROVIDING A CHANCE FOR PRECIP WHEREAS THE GFS IS DRY. GIVEN MODEL
UNCERTAINTY...WILL FAVOR DRY GFS SOLUTION AT THIS TIME GIVEN
OVERALL SYNOPTIC SET-UP. TEMPERATURES WILL BE DEPENDENT ON CLOUDS/
RAIN...BUT HAVE THE POTENTIAL TO TOP 70 DEGREES TO START NEXT
WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 649 AM CDT SUN MAY 1 2016
A DEFORMATION BAND OF LIGHT RAIN SHOWERS MAY AFFECT THE TAF SITES
THROUGH 01.15Z. IF THIS DOES OCCUR...THEY SHOULD NOT HAVE AN
IMPACT OF THE VISIBILITIES.
A BROKEN 4-5K DECK OF CLOUDS WILL PERSIST AT THE TAF SITES THROUGH
02.09Z...AND THEN THESE CLOUDS WILL BECOME SCATTERED AS DRIER AIR
MOVES INTO THE REGION.
FROM 01.15Z THROUGH 02.00Z NORTH WINDS WILL GUST INTO THE 15 TO
20 KNOT RANGE. OTHERWISE THE WINDS WILL BE IN THE 10 TO 15 KNOT
RANGE TODAY...AND 5 TO 10 KNOT RANGE TONIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...BOYNE
Hazardous weather outlook, May 1, 2:33 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
333 AM CDT SUN MAY 1 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-020845-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
333 AM CDT SUN MAY 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WILL BE POSSIBLE
TUESDAY ALONG WITH THE CHANCE OF A FEW THUNDERSTORMS. LIGHTNING
AND ISOLATED HIGHER WIND GUSTS WOULD BE THE MAIN THREATS WITH
THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED BUT RAINFALL REPORTS
THROUGH TODAY WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
BOYNE
Thunderstorm Wind, Vernon
- When
- May 1, 6:15 AM CST
- Where
- Vernon County, 3 mi W of Mt Tabor
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.700, -90.510
Wind damage occurred at a farm between Ontario and Hillsboro breaking large branches off trees and flipping trailers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, May 1, 20161 death · $1.0 million · 79 kt wind · 1 event
- Flash Flood and Hail in Kentucky, May 1, 20161 death · $52,000 · 1 in hail · 5 events
- Flash Flooding and Hail in West Virginia, May 1 to 2, 2016$357,000 · 2 in hail · 37 events
- Hail and Damaging Winds in North Carolina, May 1, 2016$360,000 · 2 in hail · 16 events
- Drought in Guam, May 1 to 31, 2016$250,000 · 3 events
- Flash Flood and Hail in Kentucky, May 1, 2016$120,000 · 2.75 in hail · 9 events
- Flooding in Iowa, May 1 to 9, 2016$150,000 · 4 events
- Flash Flooding and Hail in Louisiana, May 1, 2016$100,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kentucky, May 1, 2016$54,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Illinois, May 1, 2016$46,000 · 3 in hail · 13 events
- Flash Flooding and Flooding in Kentucky, May 1, 2016$18,000 · 1.75 in hail · 19 events
- Damaging Winds in Mississippi, May 1, 2016$32,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655765.